Delaware, 2016

Damaging Winds in Delaware, July 18 to 20, 2016

July 18 to 20, 2016 · NWS PHI · 10 events in 3 counties and zones

A cold front and associated pre-frontal trough lead to the development of thunderstorms in the afternoon and evening hours. Some of the thunderstorms became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front and associated pre-frontal trough lead to the development of thunderstorms in the afternoon and evening hours. Some of the thunderstorms became severe with damaging winds. A few thousand people lost power. A couple of additional Severe thunderstorms occurred on 7/20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 3:02 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 18, 3:02 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
402 PM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will move across our area late tonight and Tuesday
morning. High pressure then builds in for Tuesday night and
Wednesday before shifting to our south and east Thursday and Friday.
A cold front will slowly approach from the northwest over the
weekend, then it should drift across the area late Sunday or Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the entire forecast
area through 8 p.m. tonight.

Showers and thunderstorms will continue across the region through
this evening. A line of storms will continue to move into and across
the region, with potentially damaging winds and large hail.

A cold front will track across the region through tonight. Showers
and thunderstorms will continue to develop in advance of the front
with a diminishing trend as we head into tonight and start to lose
the solar component that has certainly contributed to the
instability across the region.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The cold front will exit offshore Tuesday morning and then is
expected to stall to the south of our area. Any additional showers
or thunderstorms that develop will be driven by the proximity of the
front to the southern portions of the forecast area. We continue to
mention a slight chance for some showers and thunderstorms across
portions of Delmarva and southern New Jersey through tomorrow
afternoon.

Meanwhile, we will benefit from the westerly, drying winds moving
across the region as high pressure starts to make its way to our
area. We will see lower dewpoints and, in return, much more
comfortable weather.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Summary...Cooler with much lower dew points for Wednesday into
Thursday, then a round of excessive heat/humidity occurs Friday and
through the weekend.

The synoptic setup is comprised of an upper-level trough across the
Northeast and Mid Atlantic Tuesday night into Wednesday, however
this feature then mainly shifts offshore through Thursday.
Meanwhile, a strong upper-level ridge across the southern states and
also the Plains is forecast to expand a bit into the Mid Atlantic
region into the day Saturday. There will be short wave energy though
traversing the northern tier of the ridge and this could migrate
across parts of the Northeast to Mid Atlantic as we go through
Friday and over the weekend. The main story is the building heat at
the end of the week and persisting over the weekend. Saturday and
possibly Sunday have the potential for high temperatures in some
areas to near the century mark. The excessive heat aspect (high heat
indices) will be determined on the surface dew points. We used a
model blend for Tuesday night through Thursday, then blended in the
12z WPC guidance thereafter. Some adjustments were then made
following additional collaboration with our neighboring offices.

For Tuesday night...A cold front should be south of our area as high
pressure begins to build in from the west. Additional drying works
southward which results in much lower dew points across much of the
region. Prior to this occurring though across Delmarva, there could
be isolated convection early in the evening.

For Wednesday and Thursday...An upper-level trough axis is forecast
to shift to our south and east during this time frame. It looks to
linger though near our area as a ridge builds up the Ohio Valley and
into the lower Great Lakes. The presence of the trough aloft
Wednesday will result in cooler temperatures and much lower dew
points. This will be the case for Thursday as well, however as the
trough exits the heights begin to build allowing afternoon
temperatures to warm a bit. The position of the surface high should
result in a northeast wind to start and then it should become light
enough to allow for sea breezes to become more apparent Thursday
afternoon. A gradual developing return flow though is anticipated as
surface high pressure shifts to our south and east Thursday which
will allow some increase in the dew points by late Thursday
especially across the southern and eastern zones.

For Friday through Monday...The ridge axis is forecast to extend
over our area Friday before getting knocked down a bit later
Saturday and Sunday. This will be due to a short wave trough
traversing southern Canada. This will eventually toss a cold front
our way mainly late Sunday and Monday, however much of the forcing
may end up going well to our north. While there is some timing
differences, Friday through Sunday look very hot and humid with this
potentially continuing Monday as the front could be slower to
arrive.

We are anticipating excessive heat Friday and continuing into at
least the upcoming weekend. Saturday and/or Sunday may end up being
the hottest day of the summer thus far. The upper ridge that
contains the core of the excessive heat will start to flatten over
the central U.S. and subsequently expand eastward toward the Mid
Atlantic late in the week. Return flow around surface high pressure
anchored over the Southeast will be the mechanism for bringing the
heat into the region. Our forecast area looks to reside on the
northern periphery of the core of the heat. Forecast highs are in
the mid 90s Friday and then mid to upper 90s Saturday and Sunday.
The first 100-degree day should be within reach for especially the I-
95 urban corridor and interior Delmarva on Saturday and possibly
Sunday as a weak cold front looks to be slower to arrive. The
direction of the boundary layer winds will help determine exactly
how high the heat indices will be for this event. Higher dew points
(upper 60s and low 70s) would be expected on days where the winds
remain more southerly. In this flow regime, heat indices could
easily exceed 100 degrees. However, some of the guidance suggests
the development of a more westerly wind each day especially with a
surface trough in the vicinity. In this setup, downsloping flow
would contribute to some drying near the surface, yielding heat
indices much closer to the dry-bulb temperature. The excessive heat
continues to be highlighted in the hazardous weather outlook.

There is also the potential for some convection with a short wave
trough passing nearby to our north late Friday and then with a
surface trough over the weekend. Coverage of the convection is
highly uncertain owing to a significant capping inversion in place
and timing/track uncertainties with embedded disturbances. The main
cold front may not actually arrive now until sometime on Monday. For
now we kept the pops on the low side.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Mainly VFR conditions will continue. Showers and thunderstorms will
impact the terminals through 00Z, propagating from west to east and
exiting offshore tonight. MVFR, possibly brief IFR, conditions
expected within storms.

Winds will generally remain southwest 8 to 12 knots through tonight
before shifting to the northwest behind a cold front overnight.
Winds will become light overnight and then increase to around 10
knots or less by Tuesday morning.

OUTLOOK...
Tuesday night through Thursday...VFR. North-northwest winds up to 10
knots becoming northeast Wednesday, then turning southeast to
southwest through Thursday.

Friday and Saturday...Mainly VFR. However, there is a chance for a
few thunderstorms during the afternoon and evening. Brief and
localized flight restrictions would be possible with any
thunderstorms.

&&

.MARINE...
Winds and seas have remained below small craft criteria so far this
afternoon and are not expected to increase much more through the
rest of the afternoon and evening. A strong inversion has capped the
winds over the waters much of the day and it doesn't look to break
before the front arrives. We may see some higher gusts and seas in
the vicinity of thunderstorms but not anticipating sustained small
craft conditions. Therefore, we will cancel the small craft
advisory with this update.

A cold front will cross the area waters overnight and the winds will
shift from southwest to northwest. Wind speeds will generally remain
around 10 to 15 knots.

OUTLOOK...
Tuesday night and Wednesday...The winds and seas not expected to
reach Small Craft Advisory criteria. A pressure surge ahead of
incoming high pressure may produce northeasterly winds of 15-20
knots though for a time Tuesday night and Wednesday morning.

Thursday through Saturday...The conditions overall look to be below
Small Craft Advisory criteria. However, there is a chance some wind
gusts out of the southwest near 25 knots nearshore Thursday
afternoon.

RIP CURRENTS...With building seas and increasing winds during the
afternoon, along with the full moon approaching Tuesday, the risk
for the formation of dangerous rip currents is moderate at the New
Jersey beaches. For the Delaware beaches, the rip current risk is
expected to be low, but there could be some very localized moderate
rip currents. The risk for the formation of dangerous rip currents
on Tuesday currently looks to be low but could approach moderate.

&&

.CLIMATE...
The heat wave that is forecast to begin late in the week and
continue into the weekend has the prospect to deliver the hottest
temperatures we have seen in quite some time. To get a quick
perspective, lets take a look at the climate data for Philadelphia
(PHL airport).

With the latest forecast published this Monday afternoon, the
predicted high temperature for Philadelphia is 96F on Friday (7/22)
and Sunday (7/24) and 98F on Saturday (7/23). Over the last three
years (2014, 2015 and 2016 so far), the highest temperature recorded
at PHL was 96F (7/14/16, 9/3/15, 7/2/14). The last time the
temperature reached or exceeded 98F at PHL was July 18, 2013. The
last 100-degree day at PHL occurred was July 18, 2012.

The following table lists daily record high temperatures for July
22-24 for Philadelphia.

Date:              July 22      July 23      July 24
Record High:       103          101          98
Year Set:          2011         2011         2011

Other sites in the region could be added to this discussion in
future updates, if necessary.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Meola
Short Term...Meola
Long Term...Gorse/Klein
Aviation...Gorse/Meola
Marine...Gorse/Meola
Climate...Klein
Hazardous weather outlook, Jul 18, 3:08 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT MON JUL 18 2016

NJZ001-007>009-PAZ054-055-060>062-101-103-105-192015-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
408 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FRIDAY THROUGH SUNDAY...THE COMBINATION OF HEAT AND HUMIDITY
SHOULD RESULT IN AFTERNOON HEAT INDICES PEAKING AT AROUND 100
DEGREES ESPECIALLY SATURDAY AND SUNDAY, EXCEPT AT HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-192015-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
408 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FRIDAY THROUGH SUNDAY...THE COMBINATION OF HEAT AND HUMIDITY
SHOULD RESULT IN AFTERNOON HEAT INDICES PEAKING TO BETWEEN 100 AND
105 DEGREES MAINLY SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-192015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
408 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-192015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
408 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-MDZ008-012-NJZ010-012-015>019-PAZ070-071-102-104-106-192015-
NEW CASTLE-CECIL-KENT MD-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
408 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FRIDAY THROUGH SUNDAY...THE COMBINATION OF HEAT AND HUMIDITY
SHOULD RESULT IN AFTERNOON HEAT INDICES PEAKING TO BETWEEN 100 AND
105 DEGREES MAINLY SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 2:20 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     S ALLENTOWN             40.59N  75.48W
07/18/2016                   LEHIGH             PA   TRAINED SPOTTER

            TREES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER PHI1601446

GORSE
Local storm report, Jul 18, 2:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     POCONO MOUNTAINS AIRPOR 41.14N  75.38W
07/18/2016  M46 MPH          MONROE             PA   ASOS

0305 PM     TSTM WND GST     ALLENTOWN               40.59N  75.48W
07/18/2016  M56 MPH          LEHIGH             PA   EMERGENCY MNGR

            7TH AND HAMILTON IN THE CITY OF ALLENTOWN.

0308 PM     TSTM WND GST     S ALLENTOWN             40.59N  75.48W
07/18/2016  M62 MPH          LEHIGH             PA   TRAINED SPOTTER

            MEASURED AT 308 AND AT 309 PM.

0308 PM     TSTM WND DMG     S ALLENTOWN             40.59N  75.48W
07/18/2016                   LEHIGH             PA   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER PHI1601443 PHI1601444 PHI1601445 PHI1601446

GORSE
Local storm report, Jul 18, 2:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     OREFIELD                40.63N  75.58W
07/18/2016                   LEHIGH             PA   SOCIAL MEDIA

            TREES AND WIRES DOWN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1601447

GORSE
Local storm report, Jul 18, 3:00 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             TOPTON                  40.50N  75.70W
07/18/2016  E0.88 INCH       BERKS              PA   SOCIAL MEDIA

&&

EVENT NUMBER PHI1601448

JBB
Local storm report, Jul 18, 3:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MACUNGIE                40.52N  75.55W
07/18/2016  M0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1601449

JBB
Special weather statement, Jul 18, 3:04 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EDT MON JUL 18 2016

DEZ001-MDZ008-012-NJZ016>019-027-PAZ070-071-102-182100-
NEW CASTLE-CECIL-KENT-SALEM-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-CAMDEN-GLOUCESTER-PHILADELPHIA-EASTERN CHESTER-DELAWARE-
404 PM EDT MON JUL 18 2016

...THUNDERSTORMS ACROSS METRO PHILADELPHIA...SOUTHERN NEW
JERSEY AND NORTHERN DELMARVA REGION...
...

AT 402 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CENTER CITY PHILADELPHIA TO NEAR WOODLAWN...AND
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...CAMDEN...WILMINGTON...NEWARK...MIDDLETOWN...ELKTON...
GLOUCESTER CITY...EVESHAM...MOUNT LAUREL...CHESTER...DEPTFORD...
VOORHEES...WEST DEPTFORD...GLASSBORO...LINDENWOLD...PENNSVILLE...
BELLMAWR...YEADON... WOODBURY AND PITMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4005 7504 3978 7469 3949 7540 3946 7554
      3957 7551 3962 7557 3972 7551 3963 7561
      3959 7560 3960 7558 3946 7559 3943 7556
      3926 7597 3937 7607 3943 7599 3952 7598
      3955 7608 3963 7615 3964 7614
TIME...MOT...LOC 2002Z 292DEG 19KT 3998 7518 3962 7611

PO

The radar

The Dover AFB radar (KDOX), 103 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 18, 3:10 PM EST
Where
New Castle County, Meadowood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -75.700

Several trees taken down due to thunderstorm wind gusts.

Thunderstorm Wind, New Castle

When
July 18, 3:20 PM EST
Where
New Castle County, 0.87 mi SE of Bellemoor
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.710, -75.610

Several trees taken down due to thunderstorm winds.

Thunderstorm Wind, New Castle

When
July 18, 3:25 PM EST
Where
New Castle County, 0.69 mi N of Chelsea Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.690, -75.580

A large tree was taken down due to thunderstorm winds.

Thunderstorm Wind, New Castle

When
July 18, 3:25 PM EST
Where
New Castle County, 1.14 mi ESE of Mermaid
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.743, -75.660

A tree was knocked onto a truck due to a thunderstorm wind gust. A branch stabbed the windshield and went into the passenger seat.

Thunderstorm Wind, New Castle

When
July 18, 3:28 PM EST
Where
New Castle County, 0.87 mi SW of Monroe Park
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.720, -75.560

A large tree was completely uprooted by thunderstorm winds onto a road in the Richardson park area.

Thunderstorm Wind, New Castle

When
July 18, 3:30 PM EST
Where
New Castle County, 0.69 mi N of Dunleith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -75.530

Several large trees were taken down due to thunderstorm winds.

Thunderstorm Wind, Kent

When
July 18, 4:30 PM EST
Where
Kent County, 2.14 mi SSE of Hartly
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.140, -75.710

A few trees were taken down due to thunderstorm winds.

Thunderstorm Wind, Sussex

When
July 18, 5:45 PM EST
Where
Sussex County, 0.54 mi W of Dewey Beach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.700, -75.080

Measured thunderstorm wind gust.

Thunderstorm Wind, Sussex

When
July 20, 2:16 AM EST
Where
Sussex County, 0.54 mi W of Dewey Beach
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.700, -75.080

A measured 50 knot thunderstorm wind gust occurred due to a thunderstorm.

Thunderstorm Wind, Sussex

When
July 20, 2:26 AM EST
Where
Sussex County, 0.54 mi W of Dewey Beach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.700, -75.080

A measured wind gust of 56 knots occurred with a thunderstorm at a weatherflow site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639921, 639924, 639925, 639943, 639926, 639927, 639928, 639929, 640058, 640064.